Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 375, NWS Birmingham, AL

July 14, 2011Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2011, 12:54 PM CDT for Lee County, Russell County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2011, 12:54 PM CDT (17:54 UTC)
Expired
Jul 14, 2011, 1:27 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:00 PM CDTTSTM WND DMG2 W Ladonia, ALTREES DOWN ALONG MASSEY DRIVE OFF OF US 80.
Jul 14, 1:00 PM CDTHAIL 0.882 W Ladonia, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS54 KBMX 141754
SVRBMX
ALC081-113-141845-
/O.NEW.KBMX.SV.W.0375.110714T1754Z-110714T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU JUL 14 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 145 PM CDT

* AT 1253 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LADONIA...
  OR 7 MILES SOUTHWEST OF SMITHS...AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRIFFEN MILL...UCHEE...BEAUREGARD...PARKMANVILLE...CRAWFORD AND
  MARVYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3230 8539 3257 8542 3256 8505 3238 8502
TIME...MOT...LOC 1753Z 082DEG 3KT 3245 8514

$$
2 follow-up statements
808 
WWUS54 KBMX 141808
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT THU JUL 14 2011

ALC081-113-141845-
/O.CON.KBMX.SV.W.0375.000000T0000Z-110714T1845Z/
LEE AL-RUSSELL AL-
108 PM CDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
RUSSELL AND SOUTHEASTERN LEE COUNTIES UNTIL 145 PM CDT...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LADONIA...OR 5 MILES WEST OF PHENIX CITY. MOVEMENT WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  SMITHS...LADONIA...SMITHS STATION...LADONIA SPORTS COMPLEX AND
  MONTEREY HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3237 8523 3251 8529 3255 8505 3238 8502
TIME...MOT...LOC 1808Z 248DEG 1KT 3246 8511

$$
843 
WWUS54 KBMX 141827
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT THU JUL 14 2011

ALC081-113-141837-
/O.CAN.KBMX.SV.W.0375.000000T0000Z-110714T1845Z/
LEE AL-RUSSELL AL-
127 PM CDT THU JUL 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RUSSELL AND
SOUTHEASTERN LEE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3237 8523 3251 8529 3255 8505 3238 8502
TIME...MOT...LOC 1827Z 248DEG 1KT 3246 8510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:33 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 14, 11:33 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1133 AM CDT THU JUL 14 2011

.UPDATE...
FOR MORNING DISCUSSION AND AVIATION.

&&

.DISCUSSION...

GOING TO DO A QUICK UPDATE THIS MORNING...BEFORE THINGS REALLY GET
FIRING THIS AFTERNOON. NOT MUCH OF A CHANGE TO THE CURRENT TRENDS
AS THEY ARE FAIRLY WELL LINED UP. STILL EXPECTING PRETTY GOOD
COVERAGE THIS AFTERNOON AND A COLD FRONT AND SEVERAL OUTFLOW
BOUNDARIES WILL INTERACT THROUGH OUT THE AFTERNOON. CONCERNS FOR
THE AFTERNOON WILL BE MAINLY FOR WIND DAMAGE AND OCCASIONALLY
HEAVY RAIN THAT FALLS QUICKLY OVER ONE AREA. ESPECIALLY WITH PWS
AT 2.17 AT EET AND AN AVERAGE OF 2 TO 2.3 AREAWIDE. TAKING A PEAK
AT SOME MESOSCALE FEATURES THIS AFTERNOON AS WELL AS A MODIFIED
SOUNDING...PUTS A LARGE PORTION OF THE AREA IN A MODERATE TO HIGH
CHANCE FOR MICROBURST WITH THE BEST CHANCES ALONG AND EAST OF A
LINE FROM TUSCALOOSA TO MONTGOMERY. HERE SURFACE BASED CAPES ARE
3000 TO 3500 WITH DOWNDRAFT CAPES OF 700 TO 900 J/KG. LIS ARE -6
TO -8 AREAWIDE...SO LOOK FOR ONCE AGAIN QUITE A LIGHTNING SHOW
WITH ANY STORM THAT GETS GOING. ONE THING TO NOTE TODAY IS THAT IT
IS A TOUCH COOLER ALOFT TODAY AS THE 500 MB TEMPERATURE IS AT -7
DEG C COMPARED TO -4 DEG C ON WEDNESDAY. THIS WOULD HELP THE
DOWNDRAFTS REACH THE GROUND QUICKER IF A CORE WAS TO GET HIGH
ENOUGH. OTHERWISE MOST OF THE ACTIVITY WILL DISSIPATE LATE EVENING
WITH MORE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED
ON FRIDAY.

&&

.AVIATION...
18Z TAF DISCUSSION.

A SURFACE FRONT WILL SAG SOUTHWARD INTO CENTRAL ALABAMA THIS
AFTERNOON. ADDITIONALLY...NUMEROUS SMALLER SCALE BOUNDARIES REMAIN
FROM THE PREVIOUS DAYS CONVECTION. THESE BOUNDARIES WILL INTERACT
WITH DAYTIME HEATING AND A VERY HIGH MOISTURE CONTENT TO PRODUCE
SCATTERED TO NUMEROUS STORMS BY THIS AFTERNOON. DUE TO THE HIGHER
CONFIDENCE IN OCCURRENCE...ADDED TEMPO GROUPS FOR ALL LOCATIONS
DURING THE MAX HEATING PERIOD OF 21-24Z. A FEW OF THESE STORMS MAY
PRODUCE GUSTY WINDS AND HEAVY RAINFALL. MAY SEE SOME VFR/MVFR
CEILINGS AS THE STORMS PROCEED THIS AFTERNOON. WILL AMEND AS
NEEDED.

CLOUDS SHOULD REMAIN FOR MOST OF THE NIGHT...SO FOG WILL BE
LIMITED. MORE SHOWERS AND THUNDERSTORMS TOMORROW AND WILL GO AHEAD
AND START AROUND 15Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     94  74  90  73  88 /  50  50  60  30  40
ANNISTON    94  74  90  73  89 /  50  50  60  30  40
BIRMINGHAM  95  76  92  76  89 /  50  50  60  30  40
TUSCALOOSA  96  76  94  75  92 /  60  50  60  30  50
CALERA      95  75  92  74  89 /  60  50  60  30  50
AUBURN      95  75  90  74  88 /  60  50  60  40  60
MONTGOMERY  95  77  93  75  90 /  60  50  70  40  60
TROY        95  76  92  74  89 /  70  50  70  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 14, 12:00 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT THU JUL 14 2011

ALZ011>015-017>050-151659-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1200 PM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. THE BEST CHANCES FOR ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE THROUGH 9 PM. THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 TO 60 MPH. HEAVY RAINFALL
MAY ALSO RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY...
MAINLY BETWEEN 2 PM AND 9 PM. THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 12:21 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT THU JUL 14 2011

ALZ035-141800-
CHILTON AL-
1221 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHILTON COUNTY UNTIL 100
PM CDT...

AT 1218 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  POOLES CROSSROADS...
  PLECHER...
  MAPLESVILLE...
  ENTERPRISE...
  ISABELLA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3276 8691 3294 8669 3282 8653 3271 8661
      3271 8671 3266 8671 3266 8676
TIME...MOT...LOC 1721Z 039DEG 3KT 3281 8668
Special weather statement, Jul 14, 12:22 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 PM CDT THU JUL 14 2011

ALZ011-013-141800-
FAYETTE AL-MARION AL-
1222 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND NORTHERN
FAYETTE COUNTIES UNTIL 100 PM CDT...

AT 1222 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR 6 MILES NORTHEAST OF WINFIELD...
MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINFIELD...
  GU-WIN...
  GLEN ALLEN...
  TUCKER...
  HUBBERTVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3409 8764 3382 8763 3383 8792 3409 8786
TIME...MOT...LOC 1722Z 003DEG 5KT 3399 8775

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:21 PM CDTSpecial Weather StatementBMXChilton39 min
Jul 14, 12:22 PM CDTSpecial Weather StatementBMXMarion38 min
Jul 14, 12:25 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton50 min
Jul 14, 1:04 PM CDTSpecial Weather StatementBMXCoosa, Elmore41 min
Jul 14, 1:06 PM CDTSevere Thunderstorm WarningBMXChilton39 min
Jul 14, 1:18 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore42 min
Jul 14, 1:23 PM CDTSpecial Weather StatementBMXBullock52 min
Jul 14, 1:36 PM CDTSpecial Weather StatementBMXWinston39 min
Jul 14, 1:41 PM CDTSpecial Weather StatementBMXClay49 min
Jul 14, 1:50 PM CDTSpecial Weather StatementBMXRussell40 min
Jul 14, 1:59 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery46 min
Jul 14, 2:04 PM CDTSpecial Weather StatementBMXTalladega41 min
Jul 14, 2:09 PM CDTSpecial Weather StatementBMXPike51 min
Jul 14, 2:19 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega41 min
Jul 14, 2:26 PM CDTSpecial Weather StatementBMXRussell34 min
Jul 14, 2:36 PM CDTSevere Thunderstorm WarningBMXMontgomery39 min
Jul 14, 2:38 PM CDTSpecial Weather StatementBMXClay52 min
Jul 14, 2:42 PM CDTSevere Thunderstorm WarningBMXClay, Talladega15 min
Jul 14, 2:48 PM CDTSpecial Weather StatementBMXPickens42 min
Jul 14, 2:50 PM CDTSpecial Weather StatementBMXLowndes40 min
Jul 14, 2:59 PM CDTSpecial Weather StatementBMXTallapoosa46 min
Jul 14, 3:07 PM CDTSpecial Weather StatementBMXMontgomery, Pike68 min
Jul 14, 3:15 PM CDTSpecial Weather StatementBMXChambers45 min
Jul 14, 3:28 PM CDTSpecial Weather StatementBMXLowndes47 min
Jul 14, 3:36 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby114 min
Jul 14, 4:02 PM CDTSpecial Weather StatementBMXBibb43 min
Jul 14, 5:35 PM CDTSpecial Weather StatementBMXMarengo40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.